WEEKLY IMPORTANT NEWS FROM MEDSCAPE AND OTHER SOURCES
Σάββατο, 19 Νοεμβρίου 2016
RISK OF MYOCARDITIS WITH COMBINATION IMMUNOTHERAPY
In an article in TheNew England Journal of Medicine, Johnson et al reported the occurrence of fulminant, fatal immune-related myocarditis in two patients who received combined ipilimumab (Yervoy) and nivolumab (Opdivo) for metastatic melanoma.
One patient was a 65-year-old woman admitted to the hospital with atypical chest pain, dyspnea, and fatigue 12 days after receiving initial doses of nivolumab at 1 mg/kg and ipilimumab at 3 mg/kg. Initial findings were myocarditis and myositis with rhabdomyolysis (elevated creatine phosphokinase [CPK], creatine kinase–myocardial band [CK-MB], and troponin I), with an electrocardiogram showing a prolonged PR interval with normal QRS complexes and no evidence of ischemia. New intraventricular conduction delay developed within 24 hours and was followed by complete heart block. Electrocardiograms showed preserved left ventricular systolic function, with an ejection fraction of 73%. Despite treatment with high-dose glucocorticoids started within 24 hours of admission, the patient developed progressive clinical deterioration, multisystem organ failure, and refractory ventricular tachycardia with failure of resuscitation.
The second patient was a 63-year-old man admitted with fatigue and myalgias 15 days after receiving initial doses of nivolumab at 1 mg/kg and ipilimumab at 3 mg/kg. Workup showed profound ST-segment depression, new intraventricular conduction delay, myocarditis (elevated troponin I and CK-MB) and myositis (elevated CPK), and serial echocardiography showed low-normal left ventricular systolic function, with an ejection fraction of 50%. Despite treatment with high-dose glucocorticoids and infliximab (Remicade), the patient developed complete heart block and received a temporary pacemaker. The patient had two subsequent cardiac arrests, with supportive care being withdrawn after the second.
In addition to development of myositis with rhabdomyolysis and early progressive and refractory cardiac electrical instability, both patients had myocarditis, with marked infiltration of T cells and macrophages. It was found that the selective clonal T-cell populations infiltrating the myocardium were the same as those found in the tumors and skeletal muscle. As stated by the authors: “Pharmacovigilance studies show that myocarditis occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab, which suggests that our patients were having a rare, potentially fatal, T-cell–driven drug reaction.”
The authors concluded: “Clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression. There are no known data regarding what monitoring strategy may be of value; in our practice, we are performing baseline [electrocardiography] and weekly testing of troponin levels during weeks 1 to 3 for patients receiving combination immunotherapy.”
The work was funded by Vanderbilt–Ingram Cancer Center ambassadors and others.